New York, 2009Tornado and Flash Flooding in New York, July 29, 2009
July 29, 2009 · NWS OKX · 13 events in 9 counties and zones
A pre-frontal trough caused scattered severe thunderstorms to develop across Southeast New York, including a tornado in Orange County. Some of the storms produced very heavy rain which led to flash flooding in New York City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough caused scattered severe thunderstorms to develop across Southeast New York, including a tornado in Orange County. Some of the storms produced very heavy rain which led to flash flooding in New York City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 29, 12:22 PM EST, 53 minutes earlier.
Area forecast discussion, Jul 29, 12:22 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
122 PM EDT WED JUL 29 2009
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES AND AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE CENTRAL APPALACHIANS WILL
SPARK NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE VERY HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE REGION. THE FRONT WILL MOVE SLOWLY EAST OF THE AREA ON
FRIDAY...FOLLOWED BY BUILDING HIGH PRESSURE FRIDAY NIGHT INTO
SATURDAY NIGHT. A WARM FRONT WILL APPROACH FROM THE SOUTH SUNDAY
INTO SUNDAY NIGHT...THEN LIFT NORTH THROUGH THE REGION MONDAY. A
COLD FRONT WILL FOLLOW FROM MONDAY NIGHT INTO TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FILTERED SUNSHINE IN COMBINATION WITH A VERY SOUPY AIR
MASS...WITH DEWPOINTS IN THE LOWER 70S...WILL CONTINUE TO INCREASE
INSTABILITY...WITH AN AXIS OF MLCAPE/SBCAPE OF UP TO 2000/2500
J/KG SETTING UP ACROSS THE LOWER HUDSON VALLEY AND THE NYC METRO
AREA BY AFTERNOON. MEANWHILE DEEP LAYER SW FLOW INCREASES TO 40-45
KT AT H5 AND AROUND 30 KT AT H8 THIS AFTERNOON PER 00Z GFS...
BRINGING MBE VECTORS TO UNDER 10 KT AS PW INCREASES TO AROUND 2
INCHES.
SEVERE THUNDERSTORM WATCH 634 JUST ISSUED...IN EFFECT UNTIL 8PM.
THE WATCH DOES NOT INCLUDE SUFFOLK COUNTY IN NY...OR MIDDLESEX/NEW
LONDON COUNTIES IN CT.
MAIN THREAT APPEARS TO BE DAMAGING WINDS VIA WET MICROBURSTS...
EVEN AN ISOLATED TORNADO GIVEN STRENGTHENING LOW LEVEL WIND
FIELDS...0-3 KM CAPE OF UP TO 300 J/KG AND LOW LCL HEIGHTS THIS
AFTERNOON AND EARLY EVENING.
FLASH FLOOD WATCH ALSO REMAINS IN EFFECT WITH HEAVIER OR SLOWER
MOVING CELLS CAPABLE OF 2 INCHES PER HOUR OR MORE.
CONVECTION SHOULD HANG ON INTO THE NIGHT AS THE SFC FRONT MOVES
EASTWARD...VIA LOW LEVEL CONVERGENCE AHEAD OF THE ADVANCING
FRONT...PLUS MID/UPPER LEVEL SUPPORT VIA H5 VORT AND RIGHT REAR
QUADRANT OF H3 JET STREAK LIFTING NE INTO UPSTATE NY AND
NEW ENGLAND.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT WILL BE SLOW TO CLEAR THE AREA ON THU...SO HAVE STARTED
OFF WITH LIKELY POP IN THE MORNING FROM NYC EAST...AND THEN STILL
A CHANCE DURING THE AFTERNOON AND EARLY EVENING VIA DAYTIME
HEATING. LATER THURSDAY NIGHT SHOULD BE DRY...WITH RIDGING
BUILDING IN AND LOWS SLIGHTLY ABOVE NORMAL.
LIKELY POP RETURNS FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT
FRONTAL SYSTEM. ONCE AGAIN...NUMEROUS SHOWERS AND THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL AND MULTI-MODE SEVERE WX IN A
SETUP SIMILAR TO THAT OF TODAY...AND WITH BETTER UPPER SUPPORT
VIA RR QUAD OF 80-KT H3 JET STREAK JUST TO THE NORTH/WEST OF
THE CWA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT MOVES THROUGH SATURDAY MORNING WITH CLOUDS AND SHOWERS
POSSIBLY LINGERING INTO MIDDAY. MUCH SHARPER HIGH PRESSURE RIDGE
FOLLOWS THIS WAVE ON SATURDAY AFTERNOON...SO EXPECT A FAIRLY RAPID
DRYING. H8 THICKNESS VALUES DO NOT DROP ALL THAT MUCH BEHIND THE
FRONT...BUT GIVEN THE SOURCE REGION OF THE AIRMASS WOULD EXPECT A
DROP IN DEWPOINTS.
THE FRONT APPEARS TO NOT MAKE NOT MORE THAN ABOUT 100 MILES SOUTH OF
LONG ISLAND BEFORE STALLING OUT AGAINST THE BERMUDA HIGH.
LEANING TOWARD DRY FORECAST SUNDAY...HOWEVER THERE ARE INDICATIONS
OF A WAVE MOVING ALONG THE STALLED FRONT TO THE SOUTH.
THE 28/12Z GFS WAS DEPICTING A FAIRLY STRONG COLD FRONT MONDAY
NIGHT...WHICH IF IT WORKS OUT WOULD DELIVER NOTICEABLY COOLER AIR
(H10-5 THICKNESS 560 DAM).
TEMPS REMAIN NEAR TO SLIGHTLY BELOW NORMAL DURING THE DAY AND
SLIGHTLY ABOVE NORMAL AT NIGHT.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL STRATUS (MAINLY MVFR TO IFR WITH POCKETS LIFR/VLIFR)
ALONG WITH MVFR/VFR FOG (WITH POCKETS LIFR) HAVE OVERSPREAD ALL
TERMINALS (ONLY THE FOG AT KSWF). THIS IS MORE PERVASIVE THAN
GUIDANCE HAD SUGGESTED. BASED ON VERY MOIST LOW LEVELS WITH
LIMITED MIXING EXPECTED UNTIL MID MORNING (AT BEST)...HAVE GONE
AHEAD AND HAVE TAFS REFLECT CONDITIONAL CLIMATOLOGY AT EACH
LOCATION...BASICALLY EXPECT IFR OR WORSE THROUGH MID MORNING THEN
MVFR THROUGH MIDDAY. VFR ONCE MIXED OUT UNTIL CONVECTION ARRIVES
IN THE LATE AFTERNOON.
PER LATEST GUIDANCE HAVE SLOWED DOWN TIMING OF CONVECTION.
APPEARS COULD SEE AN INITIAL BATCH OVER CITY AND WESTERN TERMINALS
EARLY IN THE AFTERNOON (CB IN TEMPO GROUP)...WITH MAIN BATCH OF
CONVECTION OVER WESTERN TERMINALS ARRIVING DURING THE EVENING PUSH
(TEMPO TSRA) AND CONTINUING INTO THE OVERNIGHT. EASTERN TERMINALS
SHOULD NOT SEE ANY CONVECTION/THUNDER UNTIL LATE EVENING AT THE
EARLIEST.
WITH SLOWER ARRIVAL OF CONVECTION...BELIEVE WILL SEE STRATUS/FOG
AT EASTERN TERMINALS THIS EVENING.
AS FOR WINDS...MAINLY LIGHT AND VARIABLE...BECOMING SOUTHEAST 5-10KT
THIS MORNING...INCREASING SLIGHTLY THIS AFTERNOON...THEN VEERING
TO SW OVERNIGHT.
OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
LEFTOVER SUB-VFR CIGS/VSBYS IN THUNDERSTORM ACTIVITY INTO
THURSDAY MORNING. VFR WEATHER CONDITIONS EXPECTED TO RETURN
THURSDAY AFTERNOON/NIGHT. PERIODIC SUB-VFR IN SCATTERED SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT...AND THEN AGAIN ON
SUNDAY.
&&
.MARINE...
SHOWERS AND TSTMS CURRENTLY MOVING ACROSS THE OCEAN WATERS. WILL
UPDATE THE CWF TO INCLUDE MENTION OF STORMS THIS MORNING. HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. GREATEST
THREAT ACROSS WESTERN WATERS WHERE A SEVERE THUNDERSTORMS WATCH IS
IN EFFECT UNTIL 8PM.
PRESSURE GRADIENT SHOULD TIGHTEN ENOUGH OVER THE COASTAL OCEAN
WATERS TO PRODUCE GUSTS TO 25 KT THIS EVENING...PLUS BUILD SEAS TO
4 TO 6 FT...SO HAVE SCA THERE. OVER THE REMAINDER OF THE WATERS
GUSTS SHOULD TOP OUT AT 20 KT...SO HAVE CANCELLED THE SCA OUTSIDE
THE COASTAL OCEAN WATERS. SEAS SHOULD REMAIN UP ON COASTAL WATERS
LIKELY INTO THURSDAY NIGHT (AND POSSIBLY BEYOND)...ONLY HAVE 80
PCT CONFIDENCE THROUGH THURSDAY SO DID NOT EXTEND SCA AT THIS
TIME.
THE NEXT COLD FRONT APPROACHING FRIDAY...THEN CROSSING THE WATERS
FRIDAY NIGHT/SATURDAY MORNING SHOULD AT LEAST PRODUCE SCA WIND
GUSTS OVER THE COASTAL OCEAN WATERS AND POSSIBLY THE REMAINDER AS
WELL (THOUGH NOT CONFIDENT ENOUGH TO PUT GUSTS TO SCA LEVELS OVER
THE NON-COASTAL OCEAN WATERS AT THIS TIME). HIGH PRESSURE BUILDING
IN BEHIND THE FRONT SHOULD ALLOW FOR PRESSURE GRADIENT TO RELAX
ENOUGH...AND HENCE WINDS DECREASE ENOUGH THAT SEAS ON THE COASTAL
OCEAN ZONES SHOULD FALL BELOW SCA LEVELS DURING THE DAY ON
SATURDAY...AND REMAIN SO THROUGH THE REMAINDER OF THE WEEKEND.
&&
.HYDROLOGY...
POTENTIAL FOR WIDESPREAD RAINFALL AMOUNTS BETWEEN 1-2 INCHES...
WITH LOCALIZED TOTALS OF UP TO 4 INCHES...EXISTS THIS AFTERNOON
INTO THURSDAY MORNING...ESPECIALLY NORTH/WEST OF NYC. FLASH FLOOD
WATCH HAS BEEN RAISED FOR AREAS MOST VULNERABLE TO FLASH FLOODING
GIVEN ANTECEDENT RAINFALL/SATURATED GROUNDS AND 1-3 HR FFG VALUES
OF 1-2 INCHES...BUT THE WATCH COULD BE EXTENDED SOUTHWARD TO
INCLUDE THE NYC METRO AREA AND SW CT DEPENDING ON EVOLUTION OF
CONVECTION THIS AFTERNOON.
ANOTHER ROUND OF LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT FRI AND FRI NIGHT.
&&
.CLIMATE...
ON TUE...THE AVERAGE TEMPERATURE AT CENTRAL PARK REACHED ABOVE
NORMAL FOR THE FIRST TIME SINCE JUNE 12TH. SEE PUBLIC INFORMATION
STATEMENT FOR OTHER STATISTICS ON THE UNUSUALLY COOL JULY AND
SUMMER SEASON THUS FAR.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>069.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>004.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
THURSDAY FOR ANZ350-353-355.
&&
SYNOPSIS...BG
NEAR TERM...BG/BS
SHORT TERM...BG
LONG TERM...BS
AVIATION...PFM
MARINE...MPS/PFM
HYDROLOGY...BG
CLIMATE...Hazardous weather outlook, Jul 29, 12:02 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EDT WED JUL 29 2009
NYZ080-081-301715-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075>077-301715-
KINGS (BROOKLYN)-QUEENS-NASSAU-
102 PM EDT WED JUL 29 2009
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002>004-NYZ067>069-301715-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
102 PM EDT WED JUL 29 2009
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
FLASH FLOOD WATCH.
IN ADDITION TO VERY HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND TONIGHT COULD PRODUCE FREQUENT LIGHTNING...
DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO
BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-NJZ005-006-011-NYZ070>074-301715-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-ESSEX-HUDSON-UNION-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-
102 PM EDT WED JUL 29 2009
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-355-301715-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009
...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ007-008-011-012-NYZ078-079-301715-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-301715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 29, 11:41 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1241 PM EDT WED JUL 29 2009
NJZ002>005-011-291745-
BERGEN-EASTERN PASSAIC-ESSEX-UNION-WESTERN PASSAIC-
1241 PM EDT WED JUL 29 2009
...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX...NORTHERN BERGEN...
NORTHERN UNION AND PASSAIC COUNTIES...
AT 1239 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR FLORHAM PARK...OR NEAR EAST HANOVER...AND MOVING NORTHEAST AT 15
MPH.
PEOPLE IN ESSEX...NORTHERN BERGEN...NORTHERN UNION AND PASSAIC
COUNTIES...INCLUDING MILLBURN...CALDWELL...FAIRFIELD...WAYNE...
PATERSON...POMPTON LAKES AND HAWTHORNE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Special weather statement, Jul 29, 12:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT WED JUL 29 2009
NJZ005-006-011-NYZ074-291815-
ESSEX-HUDSON-RICHMOND (STATEN IS.)-UNION-
132 PM EDT WED JUL 29 2009
...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...RICHMOND (STATEN
ISLAND) AND UNION COUNTIES...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
BEATTYESTOWN TO RARITAN TO PRINCETON...OR ALONG A LINE EXTENDING FROM
13 MILES SOUTHWEST OF SUCCASUNNA-KENVIL TO SOMERVILLE TO PRINCETON...
AND MOVING NORTHEAST AT 35 MPH.
PEOPLE IN ESSEX...HUDSON...RICHMOND (STATEN ISLAND) AND UNION
COUNTIES...INCLUDING PLAINFIELD...SUMMIT...MILLBURN...CLARK...
UNION...LINDEN...CALDWELL...FAIRFIELD...ORANGE AND ELIZABETH...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Local storm report, Jul 29, 12:49 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
149 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG WAYNE 40.95N 74.25W
07/29/2009 PASSAIC NJ LAW ENFORCEMENT
TREE DOWN OFF OF RYERSON AVENUE BROUGHT DOWN POWER LINES.
TIME ESTIMATED BY RADAR.
&&
RCLocal storm report, Jul 29, 12:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
152 PM EDT WED JUL 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM LIGHTNING TOTOWA 40.90N 74.22W
07/29/2009 PASSAIC NJ TRAINED SPOTTER
LIGHTNING STRIKE ON HOUSE...42 AVERY AVENUE.
&&
RCSpecial weather statement, Jul 29, 12:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
155 PM EDT WED JUL 29 2009
NYZ067-068-291845-
ORANGE-PUTNAM-
155 PM EDT WED JUL 29 2009
...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE AND PUTNAM
COUNTIES...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONROE...AND MOVING NORTHEAST AT 25 MPH.
PEOPLE IN EASTERN ORANGE AND PUTNAM COUNTIES...INCLUDING MONROE...
HARRIMAN...NEW WINDSOR...NEWBURGH AND GARDNERTOWN...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...
VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JMC
Special weather statement, Jul 29, 1:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
209 PM EDT WED JUL 29 2009
NJZ003-NYZ072-074>076-291915-
BERGEN-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN
IS.)-
209 PM EDT WED JUL 29 2009
...STRONG THUNDERSTORM WILL IMPACT KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHEASTERN
BERGEN COUNTIES...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUGUENOT...AND MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
SMITH
Event by event
5 flash flood, 4 thunderstorm wind, 2 lightning, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Rockland
- When
- July 29, 1:15 PM EST
- Where
- Rockland County, 1.26 mi SSE of Garnersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.183, -73.992
A tree was reported down along Zukor Road.
Hail, Richmond
- When
- July 29, 1:38 PM EST
- Where
- Richmond County, 0.93 mi ENE of Great Kills
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.555, -74.154
Penny size hail was reported in Great Kills.
Thunderstorm Wind, Richmond
- When
- July 29, 1:38 PM EST
- Where
- Richmond County, 1.24 mi ENE of Great Kills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.559, -74.149
Large tree limbs were reported down on Leverette Avenue in Great Kills.
Lightning, Westchester
- When
- July 29, 2:05 PM EST
- Where
- Westchester County, 0.73 mi WSW of Tuckahoe
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.946, -73.843
A female standing by a third floor window at 1 Cedar Lane was struck and injured by lightning.
Tornado, Orange
- When
- July 29, 2:05 PM EST to 2:07 PM EST
- Where
- Orange County, 0.69 mi S of Unionville to 0.52 mi E of Unionville
- Rating
- EF0
- Path length
- 0.86 mi
- Path width
- 30 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.290, -74.570
Based on a damage survey conducted by the NWS Mount Holly New Jersey Office in conjunction with the Orange County Office of Emergency Management, along with evidence from Doppler Weather Radar and photographs, it was confirmed that an EF0 tornado struck Unionville. Dozens of trees and a multitude of large tree branches fell across streets, and upon several houses and cars.| |This tornado was produced by the same severe thunderstorm that produced an EF2 tornado in Wantage New Jersey just minutes earlier during the afternoon on July 29th.
Lightning, Richmond
- When
- July 29, 2:14 PM EST
- Where
- Richmond County, 0.38 mi SSE of St George
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.645, -74.077
A female, age 49, was injured while in contact with scaffolding at the Richmond County Family Court Building, 100 Richmond Terrace, when it was struck by lightning.
Flash Flood, Kings
- When
- July 29, 2:38 PM EST to 2:53 PM EST
- Where
- Kings County, 2.22 mi S of New York to 2.14 mi S of New York
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.698, -73.994
Clark St. was closed at the Brooklyn Queens Expressway due to flooding.
Flash Flood, Richmond
- When
- July 29, 2:40 PM EST to 2:55 PM EST
- Where
- Richmond County, 1.14 mi NE of Willowbrook to 1.16 mi S of Elm Park
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.612, -74.155
The entrance to the westbound Staten Island Expressway (I-278) from Richmond Ave. was closed due to flooding. In addition, floodwaters were 1-2 ft high on Richmond Terrance near Nicholas Ave. in the neighboorhood of Port Richmond.
Flash Flood, New York
- When
- July 29, 3:00 PM EST to 3:15 PM EST
- Where
- New York County, 1.45 mi E of New York
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.729, -73.972
Southbound FDR Drive was closed due to flooding at 14th St.
Thunderstorm Wind, Queens
- When
- July 29, 3:00 PM EST
- Where
- Queens County, 1.53 mi N of Woodside
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.772, -73.920
A traffic sign was reported down on the Grand Central Parkway.
Flash Flood, Bronx
- When
- July 29, 3:28 PM EST to 3:43 PM EST
- Where
- Bronx County, 0.41 mi WSW of Bronx to 0.42 mi WSW of Bronx
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.829, -73.908
In the neighborhood of Morrisania in the Bronx, 3rd Ave. in the vicinity of the Bronx-Lebanon Hospital was closed due to flooding.
Flash Flood, New York
- When
- July 29, 3:28 PM EST to 3:43 PM EST
- Where
- New York County, 1.39 mi ESE of New York to 1.55 mi ESE of New York
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.723, -73.975
Exit 5 (Houston St.) on the FDR Drive southbound was closed due to flooding.
Thunderstorm Wind, Nassau
- When
- July 29, 7:30 PM EST
- Where
- Nassau County, 0.98 mi E of Bellerose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Trained Spotter
- Coordinates
- 40.722, -73.712
A large tree limb was blocking the westbound lane of Floral Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20092 deaths · 2 events
- Tornado and Hail in Colorado, July 29, 20097 injured · $110 million · EF0 · 28 events
- Tornado and Hail in Pennsylvania, July 29, 20092 injured · $1.1 million · EF2 · 8 events
- Tornado and Hail in New Jersey, July 29, 2009$1.2 million · EF2 · 15 events
- Flash Flood and Hail in Texas, July 29 to 30, 20093 injured · $2.4 million · 1 in hail · 17 events
- Flash Flooding and Flooding in New York, July 29 to 31, 2009$4.5 million · 50 kt wind · 11 events
- Tornado and Flash Flood in Colorado, July 29, 2009$200,000 · EF0 · 6 events
- Flash Flooding and Strong Wind in Mississippi, July 29, 2009$120,000 · 11 events
- Hail and Damaging Winds in Texas, July 29 to 30, 2009$122,000 · 70 kt wind · 6 events
- Flash Flooding and Damaging Winds in New Jersey, July 29, 2009$36,000 · 52 kt wind · 20 events
- Flash Flood in Vermont, July 29, 2009$75,000 · 1 event
- Dust Devil in Nevada, July 29, 2009$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189900, 190015, 190019, 189891, 189898, 190022, 189738, 189757, 189762, 189902, 189742, 189765, 189907.